Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
179 Doctors are Online

Taking ABilfy for depression. Gained weight. Suggest other drug for depression?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2001
Answered : 11916 Questions

I already ask this but no one replied

I take ABilfy to help with my depression. I have gained 35 IBS in two years. Is there another similar drug that doesn't cause weight gain.

Thank you XXXXXXX
Posted Sun, 9 Jun 2013 in General Health
Answered by Dr. Michelle Gibson James 8 days later
Hi, thanks for using healthcare magic

Weight gain can occur as a result of different medications. Some increase appetite, some slow metabolism or result in decrease activity, some cause fluid retention.

Abilify is associated with weight gain in few of the adults who use it, about 2%.
It actually has a lower likelihood to cause weight gain than other medications in its class with patients switching from their medications to abilify when their original medications cause them to put on weight.

Unfortunately similar medications may cause weight gain as well.

To help with the weight loss,which can be very difficult you can try the following: (1) decrease your use of carbohydrates- carbohydrates cause the body to release insulin. In addition to reducing blood sugar, insulin also causes the body to store fat. If you can reduce your carb use, it would decrease insulin secretion and therefore fat in the body would break down.

This would involve reducing or eliminating the use of sodas, juices and using water instead. Use at least 8 glasses of water a day.
It also means reducing to breakfast cereals/rice/pasta/potatoes and other high carb vegetables/ some fruits which are sweet/flour products

It allows you to use as much protein as your wish- meat, fish, tofu, beans, eggs, legumes, milk, some cheeses, nuts such as almond and macedemia

The protein would keep you full.
Eat every 2 to 3 hrs, don't wait till you are hungry because then you will over eat
Use 1 to 2 cups of salads a day of leafy veg
Use 1 to 2 cups of vegetables a day-such as broccoli, cauliflower, XXXXXXX ,beans, asparagus,cabbage, okra, zuchinni, brussel sprouts, cumcumber

If you can obtain a pedometer and count steps it may help. 100 calories is burnt in 2500 steps. The aim is at least 7500 a day, start slow and increase weekly at your pace.

You may want to consider consulting a bariatrician ( weight loss doctor ) for advice.

I hope this helps, feel free to ask any other questions
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor